Painkiller dubbed 'global threat' after proving deadly sees prescriptions soar in UK

0
18


Fentanyl is used to help terminally ill cancer patients and women in labour and is a synthetic opioid that is 100 times stronger than morphine.

Between 2008 and 2017 those who died in England where the painkiller has been recorded on the death certificate soared from two to 74.

The drug is available on prescription, but police forces say it is difficult to stem the tide of fentanyl as it is relatively simple to manufacture in a home laboratory and it is also coming to the UK through the dark web from China and Hong Kong.

It is believed that dealers of heroin and other class A drugs are lacing their gear to give users a more potent kick.

One of the drug’s victims was talented skateboarder Robert Fraser, 18, who was found dead in his bedroom in Deal, Kent, in Nov-ember 2016.

And earlier this year three men from West Yorkshire were given long jail sentences after their back street fentanyl-producing factory was discovered.

The court heard the men sold the drugs over the internet to customers in the UK and abroad, and made £163,000 in just five months.

The drug is having a devastating effect in the US where an intelligence report by the Drug Enforcement Agency called fentanyl a “global threat”.

It was responsible for the demise of singers Prince in April 2016 and the Traveling Wilburys’ Tom Petty in January 2017.

Fentanyl

LETHAL: Fentanyl is a synthetic opioid 100 times stronger than morphine (Pic: GETTY)

In England the number of prescriptions for the drug have increased from 795,000 in 2008 to 1.2million in 2017.

A Public Health England spokesperson said: “We are working with a range of local, national and international partners who are seeking to prevent the circulation of fentanyl as far as possible.

“We continue to be vigilant and improve our early warning systems to provide information on any increase in fentanyl availability.”

Roz Gittins, Director of Pharmacy at drug and alcohol charity Add-action, said: “Particular concern is the risk of overdose, signs of which include loss of consciousness, shallow or absent breathing, ‘snoring’ and/or blue lips or fingertips.

“If someone exhibits these signs you must call 999 immediately.”

LEAVE A REPLY

Please enter your comment!
Please enter your name here